Georgia, 2009

Damaging Wind in Georgia, June 13, 2009

June 13, 2009 · NWS JAX · 1 event in 1 county or zone

A remnant MCS accompanied by a weakening shortwave trough provided enough destabilization to support severe storms across the local area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A remnant MCS accompanied by a weakening shortwave trough provided enough destabilization to support severe storms across the local area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 12, 8:26 PM EST, 4 hours 19 minutes earlier.

Area forecast discussion, Jun 12, 8:26 PM EST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
926 PM EDT FRI JUN 12 2009

.UPDATE...WATER VAPOR AND IR IMAGERY CONTS TO SHOW LARGE MCS OVER
MS AND AL MOVING SEWD RAPIDLY. CLOUD TOP TEMPS STILL COLD IN THIS
COMPLEX AROUND -70C. UNCERTAIN WHETHER SOME OF THIS STRONG ACTIVITY
WILL EVENTUALLY MAKE IT DOWN INTO OUR GA ZONES LATE TONIGHT BUT
BASED ON SOME OF THE GUIDANCE INDICATES MOST OF THIS SYSTEM WILL
BE MUCH WEAKER AS IT TRANSLATES SEWD. THERE ARE A FEW CELLS
MOVING TOWARD JEFF DAVIS COUNTY IN OUR NW ZONES. SOME OF THESE
CELLS WILL LIKELY AFFECT AREAS N OF A LINE FROM ABOUT DOUGLAS TO
JESUP OVER THE NEXT FEW HRS. IN ADDITION...W COAST SEA BREEZE AS
MOVED WELL INTO OUR GA ZONES WHICH MAY SERVE AS ADDITIONAL SUPPORT
FOR ISOLD CONVECTION THERE THROUGH LATE TONIGHT. AVERAGING LAPS
ANALYSIS SHOWS CAPE OF ABOUT 3000J IN SE GA. INDEED...JAX 00Z
SOUNDING SHOWED SBCAPE OF 2800J. BASED ON THIS WILL CONTINUE WITH A
SMALL POP IN SE GA...BUT PROBABLY DROP POPS FOR REMAINDER OF NE FL
AS CU FIELD HAS ALL BUT DISSIPATED PER SATELLITE AND OBSERVATIONS.
LIKE EARLY THIS MORNING...PATCHY FOG EXPECTED MAINLY ACROSS NE FL
WHERE SFC WINDS WILL BE LIGHT AND VARIABLE AND ANY HIGH DEBRIS
CLOUDS WILL BE THINNER. REST OF FORECAST LOOKS GOOD.

PER PREVIOUS DISCUSSION FOR SAT...WEAK FRONTAL TROUGH AND SOMEWHAT
WEAKER CAP SHOULD ALLOW ISOLATED TSTMS ACROSS THE AREA DURING THE
HEAT OF THE AFTN. MAX TEMPS IN THE MID 90S EXPECTED MOST AREAS.

&&

.AVIATION...SIMILAR TO PREVIOUS NIGHTS...PREVAILING VFR FOR THE
TAFS EXCEPT FOR POSSIBLE FOG DEVELOPMENT MAINLY IN MVFR RANGE AT
KGNV AND KVQQ. WE HAVE VCTS FOR SSI THIS EVENING WHERE CONVECTIVE
INHIBITION IS WEAKER BUT CB ARE MENTIONED FOR REMAINING TAFS. FOR
SAT AFTERNOON...HAVE MENTIONED VCTS AT ALL TAFS FOR NOW.

&&

.MARINE...S WINDS AROUND 10-15 KT OBSERVED AT THIS TIME AND SEAS
OF 2-3 FT. EXPECT WINDS TO SHIFT TO SW AFTER MIDNIGHT. HAVE
PLACED A SMALL POP IN FOR OUR GA WATERS AS CONVECTION WILL BE
POSSIBLE THROUGH LATE TONIGHT THERE.

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

SHASHY/LETRO/KEEGAN
Hazardous weather outlook, Jun 12, 6:52 PM EST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
752 PM EDT FRI JUN 12 2009

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-131050-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
752 PM EDT FRI JUN 12 2009

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TONIGHT...

...MINOR FLOODING ON THE SATILLA RIVER AT ATKINSON...

THE SATILLA RIVER NEAR ATKINSON IS FORECAST TO REMAIN ABOVE FLOOD
STAGE THROUGH SUNDAY. PLEASE REFER TO THE LATEST FLOOD PRODUCTS FOR
ADDITIONAL INFORMATION.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE THIS EVENING OVER
SOUTHEAST GEORGIA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST EACH DAY...MAINLY
IN THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Jun 12, 11:21 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1221 AM EDT SAT JUN 13 2009

GAZ136-130500-
WAYNE-
1221 AM EDT SAT JUN 13 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WAYNE COUNTY FOR
STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 100 AM
EDT...

AT 1221 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHWEST OF JESUP...MOVING EAST
AT 20 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
JESUP...GARDI AND MOUNT PLEASANT THROUGH 100 AM EDT. HAIL UP TO ONE
HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3158 8169 3157 8169 3154 8165 3150 8164
      3147 8161 3140 8168 3140 8170 3152 8202
      3162 8193
TIME...MOT...LOC 0421Z 288DEG 17KT 3156 8193

ZAPPE
Special weather statement, Jun 13, 12:02 AM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
102 AM EDT SAT JUN 13 2009

GAZ136-130545-
WAYNE-
102 AM EDT SAT JUN 13 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN WAYNE
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 145 AM EDT...

AT 102 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER JESUP...MOVING EAST AT 20 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND JESUP...
DOCTORTOWN...GARDI AND MOUNT PLEASANT THROUGH 145 AM EDT. HAIL UP TO
ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS. IF FURTHER INTENSIFICATION OCCURS
A WARNING MAY BE REQUIRED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3165 8179 3162 8176 3160 8171 3158 8169
      3157 8169 3154 8165 3150 8164 3148 8161
      3146 8161 3142 8164 3141 8170 3155 8203
      3170 8196
TIME...MOT...LOC 0502Z 292DEG 17KT 3158 8190

ZAPPE
Special weather statement, Jun 13, 12:12 AM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
112 AM EDT SAT JUN 13 2009

GAZ136-130600-
WAYNE-
112 AM EDT SAT JUN 13 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN WAYNE
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 200 AM EDT...

AT 112 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER NORTHERN WAYNE COUNTY...11 MILES
EAST OF SURRENCY...MOVING EAST AT 20 MPH. THIS STRONG THUNDERSTORM
WILL CONTINUE TO AFFECT MAINLY RURAL AREAS THROUGH 200 AM EDT. HAIL
UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3176 8193 3175 8191 3174 8190 3173 8190
      3171 8188 3167 8184 3166 8184 3173 8207
      3178 8205 3179 8199 3179 8196
TIME...MOT...LOC 0512Z 292DEG 17KT 3176 8201

ZAPPE
Special weather statement, Jun 13, 12:16 AM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
116 AM EDT SAT JUN 13 2009

GAZ136-130545-
WAYNE-
116 AM EDT SAT JUN 13 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN WAYNE
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 145 AM EDT...

AT 116 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHWEST OF ODUM...OR 8 MILES
EAST OF SURRENCY...MOVING EAST AT 25 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND ODUM THROUGH 145 AM EDT. HAIL UP TO ONE
HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS. IF FURTHER INTENSIFICATION OCCURS
A WARNING MAY BE REQUIRED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3166 8192 3161 8196 3167 8210 3172 8206
TIME...MOT...LOC 0516Z 289DEG 21KT 3169 8205

ZAPPE
Special weather statement, Jun 13, 12:40 AM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
140 AM EDT SAT JUN 13 2009

GAZ135-130630-
APPLING-
140 AM EDT SAT JUN 13 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHEASTERN APPLING
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 230 AM EDT...

AT 139 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER NORTHEASTERN APPLING COUNTY...OR 8
MILES NORTHEAST OF SURRENCY...MOVING EAST AT 20 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS THROUGH 230 AM EDT. HAIL
UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. IF FURTHER
INTENSIFICATION OCCURS A WARNING MAY BE REQUIRED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3190 8211 3187 8210 3183 8205 3182 8208
      3180 8208 3180 8210 3178 8210 3177 8208
      3176 8213 3181 8224 3190 8218
TIME...MOT...LOC 0539Z 288DEG 16KT 3182 8212

ZAPPE
Special weather statement, Jun 13, 12:45 AM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
145 AM EDT SAT JUN 13 2009

GAZ136-151-130630-
PIERCE-WAYNE-
145 AM EDT SAT JUN 13 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN PIERCE
AND SOUTHERN WAYNE COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 230 AM EDT...

AT 145 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 9 MILES WEST OF SCREVEN...OR 8 MILES
NORTH OF PATTERSON...MOVING EAST AT 20 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND SCREVEN AND BROADHURST THROUGH 230 AM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. IF FURTHER
INTENSIFICATION OCCURS A WARNING MAY BE REQUIRED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3144 8173 3136 8182 3135 8188 3149 8228
      3150 8228 3153 8223 3148 8216 3148 8213
      3155 8213 3156 8211
TIME...MOT...LOC 0545Z 289DEG 18KT 3150 8217

ZAPPE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
June 13, 12:45 AM EST
Where
Wayne County, 1.81 mi SE of Madray Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.710, -81.960

Trees were blown down along Lanes Bridge Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171381.